MAUDE Adverse Event Report: SMITH & NEPHEW, INC. NONRIM SPEED PIN 110 STERILE; PROSTHESIS, KNEE, FEMOROTIBIAL, NON-CONSTRAINED, CEMENTED, METAL/POLYMER

SMITH & NEPHEW, INC. NONRIM SPEED PIN 110 STERILE; PROSTHESIS, KNEE, FEMOROTIBIAL, NON-CONSTRAINED, CEMENTED, METAL/POLYMER
Catalog Number 74013401
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 11/09/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint number: case (b)(4).
 
Event or Problem Description
It was reported that, after a ukr surgery, it was noticed that the tip of one nonrim speed pin 110 sterile, used in the tibia for a cori case, broke off and 3-4mm were left in the tibial bone.Just noticed on post op x-rays.The procedure had been completed, without any delay, using the same device.Patient's current heath status is good.No further injury was reported as a consequence of this issue.
 
Additional Manufacturer Narrative
H3, h6: given the nature of the alleged incident, the devices could not be returned for evaluation.However, the clinical/medical investigation concluded that, the provided electronic photocopied x-ray images appear to support the complaint, as two radiodensities are noted in the proximal to mid-third of the right tibial shaft and appear to be within the medullary canal as the pins are to be bi-cortical.The cori user manual instructs to: (2) use a surgical drill in reverse (counterclockwise spin rotation), remove each pin.It was communicated that the patient¿s current health status is good.Based on the information provided, a user technique/procedure variance was likely a contributing factor to the reported event.The patient impact includes the retained/embedded non-implantable speed pin tips/fragments in the tibial bone, and it is unlikely that micro-motion will occur as the tips are within the medullary canal.Corrosion, and discomfort cannot be definitively ruled out.No delay or further patient injury was reported due to this issue, as this was noted only in the post-operative imaging.Further patient impact could not be determined.Devices batch numbers were not provided, thus, an evaluation of the manufacturing records could not be performed.A review of complaint history of the previous 12 months revealed similar events for the listed devices, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of instructions for care, maintenance, cleaning and sterilization of smith & nephew orthopedics devices for single use devices revealed that as the devices are sold both nonsterile and sterile and often removed from their original packaging to be placed in a containment device they should be cleaned and/or inspected prior to sterilization.The devices should not be reprocessed or reused if comes in contact with blood, tissue or bodily fluids.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
NONRIM SPEED PIN 110 STERILE
Common Device Name
PROSTHESIS, KNEE, FEMOROTIBIAL, NON-CONSTRAINED, CEMENTED, METAL/POLYMER
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key18522166
Report Number1020279-2024-00132
Device Sequence Number3533810
Product Code HSX
UDI-Device Identifier00885556071502
UDI-Public00885556071502
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K113038
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/04/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Device Catalogue Number74013401
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer Not provided
Supplement Date Received by Manufacturer02/28/2024
Initial Report FDA Received Date01/16/2024
Supplement Report FDA Received Date03/04/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device A
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown